Florida, 2015

Lightning Strike in Florida, June 24, 2015

June 24, 2015 · NWS TBW · 1 event in 1 county or zone

Thunderstorms developed during the early afternoon over Pinellas County as the sea breeze circulation setup. A lightning strike from one of these storms caused minor damage to a residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms developed during the early afternoon over Pinellas County as the sea breeze circulation setup. A lightning strike from one of these storms caused minor damage to a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 24, 9:19 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 9:19 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1019 AM EDT WED JUN 24 2015

.UPDATE...
LAND BREEZE HAS NOT GENERATED MUCH IN THE WAY OF MORNING SHOWERS
AND STORMS OFFSHORE...PARTLY DUE TO THE MEAGER LOW-LEVEL LAPSE
RATES IN PLACE. WEAK FLOW AT THE SURFACE AND ALOFT WILL RESULT IN
PRIMARILY SEA BREEZE DRIVEN SHOWERS AND STORMS THIS AFTERNOON
WHICH WILL MOVE TO ABOUT THE CENTER OF THE STATE. THE EAST COAST
SEA BREEZE MAY AGAIN TRY TO PUSH ACTIVITY BACK TOWARD THE GULF
COAST THIS EVENING...BUT IT WILL LIKELY OCCUR LATE ENOUGH TO WHERE
SHOWERS AND STORMS WILL BE DISSIPATING BEFORE REACHING THE I-75
CORRIDOR.

THE 12Z SOUNDING WOULD SUGGEST NOTHING OUT OF THE ORDINARY FOR
TODAY WITH PRIMARY THREAT BEING FREQUENT CLOUD TO GROUND
LIGHTNING. PRECIPITABLE WATERS WILL BE AROUND 2 INCHES TODAY...AND
THE SLOW MOVEMENT OF THE STORMS COULD LEAD TO AREAS OF HEAVY
RAINFALL AND NUISANCE FLOODING. LARGE HAIL IS UNLIKELY DUE TO
WEAK LAPSE RATES IN THE HAIL GROWTH ZONE...BUT STRONGER PULSE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH AND
PERHAPS SOME BRIEF PEA SIZE HAIL.

&&

.AVIATION...
VFR NEXT 24 HOURS. SOME TSRA POSSIBLE AT COASTAL TAF SITES AS SEA
BREEZE DEVELOPS AND BEGINS TO PUSH INLAND 17-21Z...THEN THREAT FOR
TSRA DIMINISHES THERE AND MOVES TO NEAR LAL.

&&

.MARINE...
NO SIGNIFICANT MARINE HAZARDS TODAY. ISOLATED TO SCATTERED STORMS
TODAY WILL GRADUALLY SHIFT INLAND. MORE STORMS ARE LIKELY TO
DEVELOP OVERNIGHT...ESPECIALLY NORTH OF TARPON SPRINGS. NO
SIGNIFICANT CHANGES PLANNED TO THE FORECAST THIS MORNING.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION/MARINE...JILLSON
DECISION SUPPORT...GARCIA
Hazardous weather outlook, Jun 24, 4:45 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
545 AM EDT WED JUN 24 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242100-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
545 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
TYPICAL DIURNAL THUNDERSTORM ACTIVITY IS EXPECTED TODAY INTO THE
FIRST HALF OF TONIGHT. ALTHOUGH A FEW STRONGER STORM CONTAINING
FREQUENT LIGHTNING AND GUSTY WINDS ARE LIKELY...NO SIGNIFICANT
SEVERE WEATHER IS ANTICIPATED. THE GREATEST THREAT FOR
THUNDERSTORMS WILL BE INLAND FROM THE I-75 CORRIDOR DURING THE
LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE PART OF THE FORECAST EACH DAY
THROUGH THE UPCOMING WEEKEND...INTO EARLY NEXT WEEK. HOWEVER...NO
SIGNIFICANT OR WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

...RIP CURRENT IMPACT...
PERSISTENT ONSHORE FLOW IS EXPECTED TO RESULT IN AN INCREASED RIP
FOR STRONGER RIP CURRENTS BY LATER SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MROCZKA

The radar

The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
June 24, 12:33 PM EST
Where
Pinellas County, 1.7 mi SE of (Pie)st Pete/Clrwate
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
27.885, -82.658

Pinellas County Fire and Rescue reported that lightning caused minor damge to a residence in St. Petersburg.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573959.